Nebraska, 2023

Tornado in Nebraska, July 25, 2023

July 25, 2023 · NWS LBF · 2 events in 2 counties and zones

An isolated supercell developed along a dry line and produced a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated supercell developed along a dry line and produced a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 25, 5:25 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 25, 5:25 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
625 PM CDT Tue Jul 25 2023

...UPDATED AVIATION DISCUSSION...

.SYNOPSIS...
Issued at 328 PM CDT Tue Jul 25 2023

Key Messages:

- Severe weather chances this afternoon and evening hinge around
  isolated to perhaps scattered storms forming across swrn and
  ncntl Nebraska. Storm development is uncertain.

- Additional isolated severe storms are possible Wednesday across
  much of wrn and ncntl Nebraska.

- Storms will be capable of locally heavy rainfall which may cause
  flooding in some areas.

- Heat advisory conditions are possible Thursday and Friday.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 328 PM CDT Tue Jul 25 2023

The remnants of a MCV is moving through wrn Nebraska this afternoon.
If this weak trigger is strong enough to break the 14C-15C cap at
h700mb, 5000-7000 J/KG of MUCAPE (3000-4000 MLCAPE) could be
released. The focus is a weak sfc trof, east of highway 83 drifting
toward cntl Nebraska.

Despite the trigger and instability, the models are mostly silent
with storm development. The forecast leans on the most aggressive
models like the NAMnest and HRRR which suggest isolated to low-end
scattered coverage late this afternoon and this evening. Damaging
wind gusts, large hail and locally heavy rainfall are the hazards.
PWAT will increase to 1.40 inches south and higher across northern
Nebraska.

Whatever storms develop should move east and southeast this evening
and exit by about 05z.

The next storm chance develops Wednesday afternoon and evening. In
the wake of the storm system tonight, a fairly strong outflow
boundary from the storms across the Dakotas should sweep into wrn
and ncntl Nebraska dropping dew points into the 60s. By late
afternoon, south winds should be underway across wrn Nebraska
causing the atmosphere to become unstable. The focus once again, is
a sfc trof aligned from southwest Nebraska northeast into ncntl
Nebraska. The dynamics, or upper level support are nebulous, perhaps
an UA disturbance across srn CA/NV this afternoon. POPs for this
potential event are limited to 30 percent for this reason. Still,
the NAMnest shows storms forming. In fact, the model shows more
storm coverage Wednesday than Tuesday.

Overall, it is worth noting several important ingredients for storm
development will remain over Nebraska. The region will remain under
a plume of subtropical upper level moisture, winds aloft will remain
strong and low level moisture will be focused and plentiful.

The forecast concludes the expected outflow boundary tonight will be
sufficient to lower temperatures and dew points. No Heat advisory is
planned for Wednesday.

.LONG TERM...(Thursday through Tuesday)
Issued at 328 PM CDT Tue Jul 25 2023

There is not much change in the extended forecast philosophy.
Wrn and ncntl Nebraska will remain under a plume of subtropical
moisture operating around the periphery of a strong upper level
ridge of high pressure located over NM. The ridge will slowly
migrate east into the srn Plains this week and next. Isolated to low-
end scattered POPs are in place during the next 7 days. Moisture
will be plentiful during this time but rain chance will be dependent
upon upper level forcing. A strong cap will be in place through
Friday which could certainly limit rain chances.

The model consensus suggests modest cooling will occur Saturday and
perhaps last into Sunday before the onset of another heat wave
Monday and beyond. The heat wave next week is the result of the
upper level ridge migrating east into the srn Plains and a long wave
trof impinging upon srn CA. This could flush a fresh batch of hot
air across the Rockies and into Nebraska.

Between now and Friday, Heat advisory conditions are contingent on
the dew point forecast. Thus far, forecast skill in handling the
70F+ dew points has been poor. If dew points continue to rise into
the 70s, heat advisories would likely be needed daily. The strong
cap in place during this time could certainly trap moisture
presenting ultra humid weather to the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 624 PM CDT Tue Jul 25 2023

VFR conditions are expected to prevail this forecast period,
although with the caveat of the challenging convective portion of
the forecast.

A very unstable airmass remains in place east of a line from
Valentine to North Platte. As such, if any larger scale forcing
mechanism can force strong enough convergence on any surface
boundaries left behind from previous convection, isolated strong
to severe storms would develop. This would most likely affect the
KLBF TAF site from 01-04Z, but confidence in this occurring is low
due to a lack of shear and very warm temperatures aloft. Therefore
it has been left out of the forecast at this time.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 10 PM CDT /9 PM MDT/ this evening for
NEZ005>010-025>029-036>038-057>059-069>071.

&&

SYNOPSIS...CDC
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Stoppkotte
Hazardous weather outlook, Jul 25, 2:04 PM CST, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
304 PM CDT Tue Jul 25 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-262015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
304 PM CDT Tue Jul 25 2023 /204 PM MDT Tue Jul 25 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...tonight.

A Heat Advisory continues through 10pm CT for southwestern, central
and portions of north central Nebraska. Heat indices of 100 to 105
degrees are expected.

Isolated to scattered thunderstorms will continue into the evening
hours. Some storms may be strong to severe with large hail and
damaging winds. Although severe storms are possible across all of
western and north central Nebraska, the greatest threat is generally
along and east of HWY 83.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk for severe thunderstorms Wednesday, west of
a line from O'Neill to Broken Bow. On Thursday, there is a marginal
risk for severe storms across all of western and north central
Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 25, 5:09 PM CST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service North Platte NE
509 PM MDT Tue Jul 25 2023

NEZ058-069-252345-
Chase NE-Perkins NE-
509 PM MDT Tue Jul 25 2023

...A thunderstorm with strong gusty wind will impact portions of
southwestern Perkins and northwestern Chase Counties through 545 PM
MDT...

At 508 PM MDT, Doppler radar was tracking a thunderstorm over
Venango, or 17 miles west of Grant, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Venango and Brandon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4069 10205 4082 10205 4077 10170 4057 10184
TIME...MOT...LOC 2308Z 294DEG 25KT 4076 10204

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MBS
Special weather statement, Jul 25, 6:15 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service North Platte NE
715 PM CDT Tue Jul 25 2023

NEZ008-260045-
Brown NE-
715 PM CDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of central Brown County
through 745 PM CDT...

At 715 PM CDT, Doppler radar was tracking a strong thunderstorm near
Johnstown, or 9 miles southwest of Ainsworth, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ainsworth, Long Pine, Johnstown, Hofeld Lake, Jones Lake and Moon
Lake.

This includes the following highways...
 Highway 183 between mile markers 194 and 200.
 Highway 20 between mile markers 229 and 250.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4235 10015 4257 10015 4265 9969 4233 9970
TIME...MOT...LOC 0015Z 258DEG 17KT 4248 10003

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JWS
Special weather statement, Jul 25, 6:52 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
752 PM CDT Tue Jul 25 2023

NEZ008-009-260130-
Brown NE-Rock NE-
752 PM CDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of southwestern Rock
and southeastern Brown Counties through 830 PM CDT...

At 752 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Ainsworth, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hofeld Lake, Raven, Jones Lake, Duff and Johnsons Corner.

This includes Highway 183 between mile markers 165 and 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4232 10002 4252 9994 4247 9946 4216 9961
TIME...MOT...LOC 0052Z 291DEG 18KT 4238 9985

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JWS
Special weather statement, Jul 25, 7:39 PM CST, 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
839 PM CDT Tue Jul 25 2023

NEZ008-009-026-027-260230-
Brown NE-Loup NE-Rock NE-Blaine NE-
839 PM CDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of southwestern Rock,
northwestern Loup, southeastern Brown and northeastern Blaine
Counties through 930 PM CDT...

At 839 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Rose, or 20 miles north of Brewster, moving southeast
at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fox Bayou, Duff, Almeria Meadow State Wildlife Management Area and
Johnsons Corner.

This includes Highway 183 between mile markers 143 and 153.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4222 9995 4234 9976 4206 9939 4189 9967
TIME...MOT...LOC 0139Z 321DEG 17KT 4223 9980

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JWS

The radar

The North Platte radar (KLNX), 71 km away, was scanning. The volume nearest the first event began at 02:09 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Blaine

When
July 25, 8:07 PM CST
Where
Blaine County, 11.32 mi NE of Brewster
Reported by
Public
Coordinates
42.050, -99.720

Nebraska department of roads camera.

Tornado, Loup

When
July 25, 8:25 PM CST to 8:38 PM CST
Where
Loup County, 14.64 mi NW of Almeria to 8.31 mi N of Almeria
Rating
EF0
Path length
7.55 mi
Path width
35 yd
Reported by
Law Enforcement
Coordinates
42.000, -99.690

Sherriff Smith reports tornado on the ground, location approximated with radar data.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyThe tornado archive for Nebraska, 2023Warnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125195, 1125199.